Heavy Snow, Marion
- When
- January 11, 4:00 AM CST to 11:00 AM CST
- Where
- Marion forecast zone
- Reported by
- Public
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Up to 3 inches of snow measured in the city of Winfield.
A cold front arrived several days ahead of the snow event and along widespread cloud cover, aided in keeping daytime temperatures cold in the days leading up to the event. A weak surface low developed along the Texas Gulf Coast on January 10th and began to produce widespread rain and snow from Central Texas through Louisiana.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A cold front arrived several days ahead of the snow event and along widespread cloud cover, aided in keeping daytime temperatures cold in the days leading up to the event. A weak surface low developed along the Texas Gulf Coast on January 10th and began to produce widespread rain and snow from Central Texas through Louisiana. As the area of low pressure tracked northeast, widespread precipitation, consisting of rain and snow, moved across Central Alabama on January 11th. Due to the track of the surface low, an influx of warmer air moved in from the south and established itself over a majority of Central Alabama, leaving just the northwestern part of Alabama within an axis of deeper and colder (sub-freezing) air. Reported snow totals were generally in the 1 to 2 inch range, with isolated amounts of up to 3 inches. Most of snow accumulated on grassy and raised surfaces, with minimal impacts to travel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 10, 11:02 PM CST, 4 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Birmingham AL 1102 PM CST Sun Jan 10 2021 .UPDATE... Evening Update and 06Z Aviation. && .SHORT TERM... /Updated at 1046 PM CST Sun Jan 10 2021/ Winter storm on the way for parts of Central Alabama. Overall, the forecast messaging has generally remained the same. We have gotten several reports of ice pellets/sleet with the light returns on radar this evening. The current surface wet bulb temperatures are still running in the 31 to 35 range for much of the western areas, with some slight drop possible. Therefore, as the precipitation nears the surface, some drop in temperatures is anticipated. The temperatures will remain above freezing for the most part across a large majority of the area. The closed low advertised to open up and lift out of the area has trended toward remaining closed slightly longer with the trough becoming more positively tilted. This may allow the column temperature to be slightly cooler. The main concern remains the qpf amounts. The omega values in the dendritic growth zone move over the far northwest counties near sunrise into the morning hours, based off the latest NAM. We are still dealing with a relatively light amount of qpf. The main change to the forecast was to adjust the snow totals slightly and increase the amounts near the Mississippi state line. The impacts for this event still seem on the short duration side as the cooler temperatures will be dependent on the precipitation falling. Also mention the change of a mix of rain and snow slightly longer into the afternoon hours north. Winter Weather Advisory temporal and spacial aspects remain unchanged. 75 Previous short-term discussion: /Updated at 0202 PM CST Sun Jan 10 2021/ Through Monday. Most folks this afternoon are finally seeing some sunshine across Central Alabama following what seems like a very long period of low clouds and cold temperatures. We've also seen a recovery in terms of temps this afternoon, with Birmingham coming in at 45 this hour and mid 40s now being observed across our eastern and southeastern counties. The appearance of the sun will be very short lived as the highly advertised system to our southwest is already quickly spreading low clouds northeastward into locations such as Demopolis, Selma, and Livingston. After combing through forecast soundings today and latest model guidance this afternoon, confidence continues to increase in the chance of a corridor of wintry precip taking shape across our northwest counties overnight tonight. The surface low is now being forecast to be a little bit farther to the south in the Gulf of Mexico. Therefore, the chance for at least a wintry mix will be in play more to the southeast and is now approaching the I-20/59 corridor. We'll have to closely watch temperature trends after midnight tonight as the precip moves in from the southwest. Most forecast soundings reveal that we're likely going to see either rain or snow as our precip types. There's little to no warm nose aloft and temps are hovering in the 32 to 35 degree range at the surface. Where heavier precipitation is allowed to fall, dynamic cooling will bring down the colder air to the surface and could allow for those quick bursts of snowfall. With the possibility of some areas being able to reach our advisory criteria of 1/4 inch, we're going to go ahead with a Winter Weather Advisory for western and northwestern counties. Locations with the best chance of seeing accumulating snowfall include Carrollton to Tuscaloosa to Jasper and points north and west. As is typical of these winter weather events, we'll have to closely watch for the chance of any heavier precip with dynamic cooling to reach the I-20/59 corridor from Demopolis to Tuscaloosa to Birmingham. It's good news that we're seeing some sunshine this afternoon, as any residual surface heating will definitely help melt any wintry precip. Still, even within the Winter Weather Advisory counties, impacts are still expected to be low at this time with temps hovering between 32 and 34 degrees as of the latest forecast. Snow is still expected to transition to rain by the afternoon hours on Monday, so any snow that has fallen should quickly melt as temperatures stay above freezing. All precipitation should quickly exit by Monday evening to the east. 56/GDG .LONG TERM... /Updated at 1212 PM CST Sun Jan 10 2021/ Tuesday through Saturday. Forecast for Tuesday through Wednesday: Shortwave ridging aloft will move over the area Tuesday followed by the passage of a trough during the day on Wednesday. Expect lingering shower activity from Monday's system to push out of our southeast counties during the early morning hours on Tuesday with clouds slow to clear from the northwest, but expect sunshine to return to much of the area by late afternoon. The upper trough will move across the area Wednesday but conditions will be dry aloft with any precipitation being confined to our south closer to the Gulf Coast. Highs will range from the upper 40s north to the mid 50s south on Tuesday followed by highs in the 50s areawide on Wednesday. Lows will range from the upper 20s northwest to near 40 southeast Tuesday morning with colder conditions Wednesday morning with lows in the mid 20s north and northwest while areas in the southeast manage to remain just above freezing. Thursday through Saturday: A northwest flow will prevail aloft Thursday and Friday as a trough deepens over the Midwest into the Mid Mississippi River Valley Region. The broad trough will move over the area late Friday into Saturday. Expect clouds to increase ahead of the surface cold front that will move across the area Friday night into Saturday. There will be a small chance of some shower activity Friday ahead of the cold front, but kept the chances quite low due to limited moisture available. Highs will remain in the 50s on Thursday and Friday followed by cooler conditions behind the front on Saturday with readings ranging from the upper 40s north and northeast to values in the lower 50s south. An areawide freeze is expected Thursday morning followed by lows ranging from the mid 30s northwest to the low 40s southeast on Friday morning. We return to freezing temperatures across much of the area Saturday morning with lows ranging from the upper 20s northwest to the lower 30s southeast. 05 && .AVIATION... 06Z TAF Discussion. The latest satellite imagery over Central Alabama has clouds lowering and producing some virga here and there. The overall trend of the forecast remains intact. A rain/snow mix will be possible after 06z, starting from west to east. The light precipitation will move over the entire area with a continued chance of a wintry mix north through 18z or so. MGM/TOI will stay all rain. The atmosphere will slowly saturate from top down, with MVFR ceilings west by 09-12z and slowly spreading eastward. IFR ceilings then develop after 14-19z and also progress eastward. Winds will largely be light and variable overnight with a prevailing northerly direction by Monday afternoon. 75 && .FIRE WEATHER... Increasing clouds with light precipitation can be expected late tonight through the day Monday. A wintry mix is expected across portions of our northern and central counties with some winter accumulations northwest expected. We will dry out on Tuesday and remain dry through Thursday followed by a few showers possible Friday as a cold front moves into the area. Relative Humidity values are expected to remain above 40 percent each afternoon through late week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 32 43 32 49 25 / 30 70 0 0 0 Anniston 35 44 35 51 29 / 30 70 10 0 0 Birmingham 35 42 34 49 29 / 50 70 0 0 0 Tuscaloosa 33 39 32 51 27 / 60 80 0 0 0 Calera 35 41 34 49 29 / 50 80 0 0 0 Auburn 37 44 38 52 34 / 20 80 20 0 0 Montgomery 36 45 37 52 32 / 30 90 10 0 0 Troy 36 45 40 54 34 / 20 90 20 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Winter Weather Advisory until noon CST Monday for the following counties: Fayette...Lamar...Marion...Pickens...Tuscaloosa... Walker...Winston. &&
Hazardous Weather Outlook National Weather Service Birmingham AL 940 PM CST Sun Jan 10 2021 ALZ011>015-017>050-120645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 940 PM CST Sun Jan 10 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A quick hitting winter storm will affect parts of Central Alabama after midnight through Monday morning. The best chance of accumulating snow will be in portions of Marion, Winston, Walker, Fayette, Lamar, Pickens, and Tuscaloosa Counties. At this time, it appears snow accumulations will be less than one half of an inch with a few localized areas of up to 1 inch near the Mississippi state line. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Accumulating snow may continue through Noon on Monday for portions of Marion, Winston, Walker, Fayette, Lamar, Pickens, and Tuscaloosa Counties. Temperatures should rise during the afternoon and most of the precipitation switches to all rain. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may become necessary overnight into Monday morning.
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
Up to 3 inches of snow measured in the city of Winfield.
Three inches of snow measured in the city of Ethelsville.
Two inches of show measured in the city of Carbon Hill.
Measured snowfall of 2.5 inches along Highway 187 between the cities of Hamilton and Hackleburg.
Two inches of snow measured 5 miles of the town of Guin on Highway 107.
Two inches of snow measured in the city of Haleyville.
Two inches of snow measured in the town of Millport.
Two inches of snow measured in the city of Vernon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2021Every state in 2021This day in weather historyWarnings in Alabama, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938006, 938007, 938008, 938011, 938012, 938013, 938014, 938015.